Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 244, NWS Topeka, KS

October 4, 2016Marshall County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 4, 2016, 5:09 PM CDT for Marshall County, Washington County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2016, 5:09 PM CDT (22:09 UTC)
Expired
Oct 4, 2016, 5:31 PM CDT
In force
22 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 5:12 PM CDTHAIL 1Waterville, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 2:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS53 KTOP 042209
SVRTOP
KSC117-201-042245-
/O.NEW.KTOP.SV.W.0244.161004T2209Z-161004T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT TUE OCT 4 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN MARSHALL COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 545 PM CDT

* AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  WATERVILLE... MOVING NORTHEAST AT 40 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...PUBLIC HAS REPORTED PING PONG BALL SIZED HAIL 9 MILES
           NORTHWEST OF RANDOLPH. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  MARYSVILLE...BLUE RAPIDS AND WATERVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
AND NORTHEASTERN KANSAS.

LAT...LON 3958 9679 3963 9688 3997 9665 3982 9636
TIME...MOT...LOC 2209Z 208DEG 36KT 3968 9675 

HAIL...1.50IN
WIND...<50MPH
 
$$

27
2 follow-up statements
299 
WWUS53 KTOP 042220
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT TUE OCT 4 2016

KSC201-042228-
/O.CAN.KTOP.SV.W.0244.000000T0000Z-161004T2245Z/
WASHINGTON-
520 PM CDT TUE OCT 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHINGTON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
AND NORTHEASTERN KANSAS.

LAT...LON 3985 9642 3969 9671 3966 9680 3974 9681
      3997 9665
TIME...MOT...LOC 2218Z 215DEG 35KT 3975 9668 

$$

KSC117-042245-
/O.CON.KTOP.SV.W.0244.000000T0000Z-161004T2245Z/
MARSHALL-
520 PM CDT TUE OCT 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN MARSHALL COUNTY...

AT 518 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
BLUE RAPIDS...MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...LAW ENFORCEMENT REPORTED QUARTER SIZED HAIL IN WATERVILLE. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE AND WATERVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
AND NORTHEASTERN KANSAS.

LAT...LON 3985 9642 3969 9671 3966 9680 3974 9681
      3997 9665
TIME...MOT...LOC 2218Z 215DEG 35KT 3975 9668 

HAIL...1.00IN
WIND...<50MPH
 
$$

27
402 
WWUS53 KTOP 042231
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT TUE OCT 4 2016

KSC117-042241-
/O.CAN.KTOP.SV.W.0244.000000T0000Z-161004T2245Z/
MARSHALL-
531 PM CDT TUE OCT 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
AND NORTHEASTERN KANSAS.

LAT...LON 3985 9642 3969 9671 3966 9680 3974 9681
      3997 9665
TIME...MOT...LOC 2230Z 208DEG 36KT 3987 9660 

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:46 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 4, 1:46 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
146 PM CDT TUE OCT 4 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 145 PM CDT Tue Oct 4 2016

Isentropic lift continues across portions of eastern KS, which has
supported scattered showers and a few storms. This lift may persist
in eastern KS through the afternoon hours. The cold front is
currently moving through central KS and will be the focus for storm
development around 2 to 3 pm. Ml cape should be on the order of 1500
to 2000 j/kg ahead of the front. There is an expansive cloud shield
currently over the area therefore some clearing will be necessary to
increase the instability and weaken the cap. The deep layer shear is
expected to be between 40 to 50 kt. Hodographs show slight curvature
in the lowest levels with the directional shear. A majority of the
models have 0-1 km SRH at least 100 m2/s2. Discrete supercells will
be possible after initialization and a few hours afterwards. Expect
large hail, damaging wind, and tornadoes will be threats through
about 7-9 pm. The best locations for these threats will be along and
east of highway 81 and west of a line from Hiawatha to Emporia.
These discrete storms may try to merge or become bowing segments
into the early evening. The 0-3 km shear vector around 30 kt will be
orientated out of the southwest. Any bowing segment that becomes
perpendicular to this vector could be capable of producing
mesovorticies and severe wind gusts. Storm motion are forecasted to
be about 40 kt so there may be quick evolution across eastern KS.
Eastern KS is where the storms should form into a line at which the
wind threat will continue through roughly 9 to 12 pm. The main
concern will be the decrease in instability in far eastern KS and
how elevated the storms become during that time frame. Brief periods
of heavy rainfall will be possible and the area of concern will be
Ottawa through Republic counties where over 2 inches of rain fell
this morning. Otherwise widespread flooding is not expected at this
time. Localized areas of 2 to 3 inches can not be ruled out if any
cells can manage to train.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 145 PM CDT Tue Oct 4 2016

By Wednesday evening the surface low will be located in south
central Kansas.  Southerly flow will keep dewpoints in the lower to
mid 60 range, especially in portions of east central Kansas.  Late
evening into overnight a southwest to northeast oriented LLJ is
forecast to increase over eastern Kansas and veer through the night.
Scattered thunderstorms will be possible overnight as isentropic
ascent increases over east central Kansas.  A stout cap has been
persistent in models over the past couple days which may inhibit
surface based storms if it does not weaken enough Wednesday night.
CAPE of 1000-1500 J/kg and strong effective shear of over 40 knots
would indicate severe storms would be possible with any development
with hail being the main threat overnight into the early morning
hours.

By Thursday morning the main trough axis will be just west of the
Rockies, shifting eastward through the afternoon.  Portions of
northeast Kansas will be in the warm sector Thursday afternoon ahead
of the surface front.  Parameters will be favorable for severe
weather including shear up to 40 knots over the area.  For now, it
looks like the main threats will be hail, transisitioning into a wind
threat with any quickly moving storms as the front moves through the
area in the afternoon, exiting by mid-evening.  Lingering
precipitation behind the front should exit the area Friday.

Temperatures will be at their warmest on Thursday before the frontal
passage.  Expect a significant cool down Friday with highs only
reaching into the lower and mid 60s.  Lows on Saturday morning will
also be much more brisk than of late, in the upper 30s and lower
40s.  From here, another slight warm up expected through the end of
the period getting back into the middle 70s by Tuesday.  Weekend
looks to remain dry as high pressure sits over the central US, with
slight chance POPs returning Sunday night to the end of the period.
With models not in very good agreement after the weekend, confidence
in these chances is low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1205 PM CDT Tue Oct 4 2016

TAF period consists of 2 concerns: thunderstorms and ground fog.
T-Storms are expected to develop this afternoon and impact MHK
between 21Z-02Z and the Topeka terminals between 23Z-04Z. Winds
may become gusty at 35+ mph along with brief vsby reduction due to
heavy rainfall. Ground fog then becomes a concern after 09Z
through 13Z as LIFR vsby is expected at all terminals, possibly
VLIFR.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Heller
AVIATION...Baerg
Hazardous weather outlook, Oct 4, 2:10 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CDT TUE OCT 4 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-051915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
210 PM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
ENTIRE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN HAZARDS. TORNADOES WILL ALSO BE POSSIBLE, ALONG WITH LOCALLY
HEAVY RAINFALL. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE
ALONG AND EAST OF HIGHWAY 81 AND WEST OF A LINE FROM HIAWATHA TO
EMPORIA MAINLY BETWEEN 3 AND 7 PM. FARTHER EAST THERE IS A SLIGHT
RISK FOR DAMAGING WIND GUSTS THROUGH THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT, AND THERE IS
THE POTENTIAL FOR A FEW OF THESE STORMS TO BE STRONG TO SEVERE
WITH HAIL BEING THE MAIN HAZARD.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
THURSDAY AFTERNOON AND EARLY EVENING, WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Oct 4, 4:19 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CDT TUE OCT 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 W CLAY CENTER         39.38N 97.16W
10/04/2016  U0.75 INCH       CLAY               KS   PUBLIC

            .

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Oct 4, 4:24 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT TUE OCT 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             5 NE MORGANVILLE        39.52N 97.14W
10/04/2016  E1.00 INCH       CLAY               KS   TRAINED SPOTTER

            .

&&

JP
Local storm report, Oct 4, 4:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT TUE OCT 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             3 NNE MORGANVILLE       39.50N 97.18W
10/04/2016  E1.50 INCH       CLAY               KS   PUBLIC

            .

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Oct 4, 4:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT TUE OCT 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 WNW LINN              39.69N 97.11W
10/04/2016  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

            HAIL LASTED FOR 2 MINUTES.

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Oct 4, 5:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT TUE OCT 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             9 NW RANDOLPH           39.52N 96.87W
10/04/2016  E1.50 INCH       RILEY              KS   PUBLIC

            WALNUT SIZE HAILSTONES WERE THE LARGEST.

&&

NWS TOPEKA KS
IRIS SYSTEM

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:44 AM CDTSpecial Weather StatementTOPDickinson31 min
Oct 4, 9:28 AM CDTSpecial Weather StatementTOPRiley32 min
Oct 4, 3:30 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley45 min
Oct 4, 4:06 PM CDTSevere Thunderstorm WarningTOPClay, Washington39 min
Oct 4, 4:26 PM CDTSevere Thunderstorm WarningTOPOttawa49 min
Oct 4, 4:32 PM CDTSevere Thunderstorm WarningTOPWashington43 min
Oct 4, 4:48 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington27 min
Oct 4, 4:54 PM CDTSevere Thunderstorm WarningTOPOttawa51 min
Oct 4, 5:23 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa52 min
Oct 4, 5:41 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa34 min
Oct 4, 5:48 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington42 min
Oct 4, 5:51 PM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa3 hr
Oct 4, 6:25 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa35 min
Oct 4, 6:28 PM CDTTornado WarningTOPClay, Riley, Washington21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.